The Annals of Statistics

Identifiability and rates of estimation for scale parameters in location mixture models

Hemant Ishwaran

Full-text: Open access

Abstract

In this paper we consider the problem of identifiability and estimation for the scale parameter $\theta$ in the location mixture model $\theta (X + Y)$, where X has a known distribution independent of the Y, whose distribution is unknown. Identification of $\theta$ is ensured by constraining Y based on the tail behavior of the distribution for X. Rates for estimation are described for those X which can be written as a square summable series of exponential variables. As a special case, our analysis shows that the structural parameters in the Weibull semiparametric mixture (Heckman and Singer) are not estimable at the usual parametric $O_p(1/ \sqrt{n})$. The exact relationship between identifying constraints and achievable rates is explained.

Article information

Source
Ann. Statist., Volume 24, Number 4 (1996), 1560-1571.

Dates
First available in Project Euclid: 17 September 2002

Permanent link to this document
https://projecteuclid.org/euclid.aos/1032298284

Digital Object Identifier
doi:10.1214/aos/1032298284

Mathematical Reviews number (MathSciNet)
MR1416649

Zentralblatt MATH identifier
0867.62010

Subjects
Primary: 62G05: Estimation
Secondary: 62G20: Asymptotic properties 62P20: Applications to economics [See also 91Bxx]

Keywords
Weibull semiparametric mixture mixture model structural parameter

Citation

Ishwaran, Hemant. Identifiability and rates of estimation for scale parameters in location mixture models. Ann. Statist. 24 (1996), no. 4, 1560--1571. doi:10.1214/aos/1032298284. https://projecteuclid.org/euclid.aos/1032298284


Export citation

References

  • DONOHO, D. L. and LIU, R. C. 1987. Geometrizing rates of convergence. I. Technical report, Dept. Statistics, Univ. California, Berkeley. Z.
  • DONOHO, D. L. and LIU, R. C. 1991. Geometrizing rates of convergence. II. Ann. Statist. 19 633 667. Z.
  • HECKMAN, J. and SINGER, B. 1984. A method for minimizing the impact of distributional assumptions in econometric models for duration data. Econometrica 52 271 320. Z.
  • HONORE, B. E. 1990. Simple estimation of a duration model with unobserved heterogeneity. ´ Econometrica 58 453 473. Z.
  • HONORE, B. E. 1994. A note on the rate of convergence of estimators of mixtures of Weibulls. ´ Unpublished manuscript. Z.
  • ISHWARAN, H. 1996. Uniform rates of estimation in the semiparametric Weibull mixture model. Ann. Statist. 24 1572 1585. Z.
  • JEWELL, N. P. 1982. Mixtures of exponential distributions. Ann. Statist. 10 479 484. Z.
  • LE CAM, L. 1973. Convergence of estimates under dimensionality restrictions. Ann. Statist. 1 38 53.
  • OTTAWA, ONTARIO CANADA K1N 6N5 E-MAIL: ishwaran@expresso. mathstat.uottawa.ca